Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Pittsburgh, PA

May 23, 2016Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2016, 4:20 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 4:20 PM EDT (20:20 UTC)
Expired
May 23, 2016, 4:48 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS51 KPBZ 232020
SVRPBZ
PAC063-129-232100-
/O.NEW.KPBZ.SV.W.0015.160523T2020Z-160523T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
  SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 500 PM EDT

* AT 420 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BLAIRSVILLE... OR 9 MILES SOUTHWEST OF HOMER CITY...MOVING SOUTH
  AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MCCHESNEYTOWN-LOYALHANNA...BLAIRSVILLE...DERRY...LIGONIER...
  YOUNGSTOWN...LAUREL MOUNTAIN...DONEGAL...CHAMPION...JONES MILLS...
  LAUREL MOUNTAIN STATE PARK...LOYALHANNA GORGE AND ACME.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 89 AND 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4005 7931 4005 7934 4007 7935
      4012 7941 4045 7932 4045 7921 4028 7906
TIME...MOT...LOC 2020Z 351DEG 19KT 4042 7925 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
540 
WWUS51 KPBZ 232025
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT MON MAY 23 2016

PAC063-232034-
/O.CAN.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
INDIANA PA-
424 PM EDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INDIANA COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA.  THEREFORE...THE WARNING HAS BEEN
CANCELLED.

LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4005 7931 4005 7934 4007 7935
      4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2024Z 351DEG 19KT 4040 7924 

$$

PAC129-232100-
/O.CON.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
WESTMORELAND PA-
424 PM EDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN WESTMORELAND COUNTY...

AT 424 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BLAIRSVILLE...OR 8 MILES NORTHEAST OF LATROBE...MOVING SOUTH AT 20
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MCCHESNEYTOWN-LOYALHANNA...DERRY...LIGONIER...LAUREL MOUNTAIN...
DONEGAL...CHAMPION...JONES MILLS...LAUREL MOUNTAIN STATE PARK...
LOYALHANNA GORGE AND ACME.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 89 AND 99.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4005 7931 4005 7934 4007 7935
      4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2024Z 351DEG 19KT 4040 7924 

HAIL...1.00IN
WIND...<50MPH
 
$$
98
752 
WWUS51 KPBZ 232049
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT MON MAY 23 2016

PAC129-232058-
/O.CAN.KPBZ.SV.W.0015.000000T0000Z-160523T2100Z/
WESTMORELAND PA-
448 PM EDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY HAIL REPORTS TO THE NATIONAL WEATHER SERVICE
PITTSBURGH FACEBOOK PAGE OR TWITTER HANDLE @NWSPITTSBURGH. 

LAT...LON 4021 7911 4020 7913 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4011 7919
      4012 7921 4005 7931 4005 7934 4007 7935
      4012 7941 4041 7931 4042 7922 4028 7906
TIME...MOT...LOC 2045Z 351DEG 19KT 4027 7921 

$$

98

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:53 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 23, 2:53 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
253 PM EDT MON MAY 23 2016

.SYNOPSIS...
High pressure will provide for dry weather Tuesday and Wednesday
before shower chances return Wednesday night. A warming trend is
expected through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Coverage of showers and thunderstorms will increase over eastern
portions of the forecast area this afternoon where the best low
level moisture and instability resides based on the latest meso-
analysis. The current radar lines up well with this mornings HRRR
run, which had some cells developing further west than the
previous forecast. Thus, PoPs were adjusted slightly to reflect
this. Convection should diminish with the loss of heating and as
drier air gets advected into the region as the upper low pivots to
the east and is replaced with high pressure.

Surface ridge will build overhead overnight. Light wind and clear
skies should allow for radiational cooling to occur but
temperatures should stay close to seasonal normals.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Clear skies and strong morning inversions seem likely to couple
with river valley moisture to allow for fog development on Tuesday
morning. This should quickly mix out with increasing vertical
mixing as well as substantially drier air off the deck and a
dearth of layer RH through the day. The net result will be a sunny
day across the CWA as large scale ridging builds toward the
region. The beginning stages of warm advection should push 850 mb
temperatures toward +12C or so by afternoon. This with ample
insolation should allow for a nice run up in afternoon
temperatures toward the higher end of the 70s across much of the
area.

Warm advection will increase into the area beyond Tuesday as the
ridge axis shifts a bit to the east. This will allow for decent
mixing again Wednesday and into Thursday, however it will also
slowly open the door to more moisture in southwesterly flow aloft.
The chances of showers and thunderstorms will creep back into the
forecast by Wednesday evening as a result, however weak forcing
show keep any portion of the period from becoming a washout. The
more noticeable aspect of the forecast will be the further
increase in temperatures as well as humidity values jumping up. By
Wednesday, most of the area should be solidly into the 80s. Fries

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Further warming takes place through late in the week as 500 mb
height values surge substantially due to ridge amplification ahead
of an upstream upper low that emerges from the southern Rockies
into the Great Plains late in the week. Heights at 500 mb jump
toward 588 dam Friday into Saturday as 850 mb temperatures run up
toward +17 to +19C at the same time. While the models are playing
up measurable QPF during the period, a ridge axis overhead and
weak shear should limit convective potential, however some
instability will be around due to higher dewpoints and elevated
temperatures. Chances of showers and thunderstorms were maintained
as a result, however long periods of partly cloudy skies between
the few showers and thunderstorms will be the more common
condition. Likewise, additional temperature increases will be
apparent as highs run toward the mid to upper 80s across much of
the area.

Substantial uncertainty exists beyond Saturday as to the evolution
of the upper low from the southern Great Plains toward the Great
Lakes. At the moment, it seems it should remain largely to our
west until at the very earliest Monday. This would keep
temperatures well above normal until at least this time with
humidity values still rather July-like.

In order to construct the extended forecast, temperatures were
adjusted well above SuperBlend guidance and favored a blend more
along the lines of the GFS and adjusted MEX. Fries

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR is anticipated at all terminals through much of the night,
save for some morning river valley fog tomorrow morning. Fog may
be more likely to develop where it rains this afternoon, but at
this time, generally confined restrictions to KHLG, KAGC, and
some brief BR at KZZV based on the latest model guidance.

High pressure will provide light wind through the period.

.OUTLOOK /TUESDAY THROUGH FRIDAY/...
The next chance for restrictions will come with late week low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 4:17 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EDT MON MAY 23 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-240830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
417 AM EDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.